Alert archive / Missouri / Special Weather Statements in 2017
Special Weather Statement, NWS St. Louis, MO
NWS St. Louis, MO issued this special weather statement at Oct 9, 2017, 7:03 PM CDT for City of Saint Louis, Missouri; Monroe County, Illinois. It was in force for 42 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2017, 7:03 PM CDT (00:03 UTC)
- Expired
- Oct 9, 2017, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
Counties Monroe County, IL, City of Saint Louis, MO
The radar
The St Louis radar (KLSX), 46 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 7:30 PM CDT | TSTM WND DMG | St. Louis, MO | NUMEROUS REPORTS OF POWER LINES DOWN IN ST. LOUIS CITY. A FEW POWER POLES WERE ALSO DAMAGED. |
| Oct 9, 7:30 PM CDT | HAIL 1.5 | St. Louis, MO | SPOTTER POSTED A PICTURE TO SOCIAL MEDIA SHOWING 1.5 INCH HAIL IN DOWNTOWN ST. LOUIS. |
| Oct 9, 7:33 PM CDT | HAIL 0 | 1 Ese Sauget, IL | HAIL OF UNKNOWN SIZE REPORTED AT KCPS TOWER. REPORT RELAYED BY CWSU ZKC. |
| Oct 9, 7:33 PM CDT | HAIL 2 | St. Louis, MO | HAILSTONES WERE FOUND NEAR THE I44 AND I55 INTERCHANGE IN SOUTH ST. LOUIS CITY AFTER SOME MELTING HAD ALREADY OCCURRED. SEVERAL PICTURES WERE POSTED TO SOCIAL MEDIA INCLUDING A RULER FOR COMPARISON. TIME ESTIMATED FROM RADAR. |
| Oct 9, 7:35 PM CDT | TSTM WND DMG | Cahokia, IL | A COUPLE OF ELECTRONIC MESSAGE BOARDS WERE BLOWN OVER NEAR CAHOKIA ON 255. |
| Oct 9, 7:40 PM CDT | TSTM WND DMG | St. Louis, MO | *** 2 INJ *** GAS STATION CANOPY BLOWN OVER ONTO 2 VEHICLES AT ST. LOUIS AND NORTH VANDEVENTER IN NORTH ST. LOUIS CITY. TIME ESTIMATED FROM RADAR. TWO PEOPLE IN THE CARS WERE TAKEN TO THE HOSPITAL. |
| Oct 9, 7:40 PM CDT | TSTM WND DMG | St. Louis, MO | GAS STATION CANOPY BLOWN OVER ONTO 2 VEHICLES AT ST. LOUIS AND NORTH VANDEVENTER IN NORTH ST. LOUIS CITY. TIME ESTIMATED FROM RADAR. |
| Oct 9, 7:40 PM CDT | TSTM WND GST 60 | St. Louis, MO | OBSERVED ON THE SLU CAMPUS. SPOTTER REPORTED THAT SOME LAMP POSTS WERE VISIBLY ROCKING. |
| Oct 9, 7:47 PM CDT | TSTM WND DMG | St. Louis, MO | 1.5 TO 2 FT DIAMETER TREE SNAPPED NEAR THE SLU CAMPUS. SPOTTER REPORTS THAT THE TREE WAS NOT ROTTEN INSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
096
WWUS83 KLSX 100003
SPSLSX
Special Weather Statement
National Weather Service St Louis MO
703 PM CDT MON OCT 9 2017
ILZ101-102-MOZ064-100045-
St. Clair IL-Monroe IL-St. Louis City MO-
703 PM CDT MON OCT 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...AND
NORTHWESTERN ST. CLAIR COUNTIES AND SOUTHEASTERN ST. LOUIS CITY UNTIL
745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain, moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, East St. Louis, Collinsville, Fairview
Heights, Cahokia, Swansea, Waterloo, Columbia, Centreville,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Cahokia Parks
Airport, Lemay, Oakville, Mehlville and Fairmont City.
This includes Interstate 64 in Illinois near exit 9.
This also includes Scott Joplin Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3827 9012 3829 9030 3845 9029 3853 9026
3853 9027 3855 9027 3855 9028 3867 9027
3867 9018 3866 9018 3866 8996
TIME...MOT...LOC 0003Z 188DEG 30KT 3837 9022
$$
TESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 9, 6:57 PM CDT, 6 minutes earlier.
Area forecast discussion, Oct 9, 6:57 PM CDT, 6 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 657 PM CDT Mon Oct 9 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 340 PM CDT Mon Oct 9 2017 Low pressure over Oklahoma will drift east-northeast tonight and Tuesday. The warm front associated with this low currently extends from near Sedalia up through northeast Missouri and into northwest Illinois. Models are showing decent low level baroclinicity across the area this evening into tonight with a 15-25kt low level jet pointing almost perpendicular to the temperature gradient. This lift should produce scattered showers and thunderstorms this evening into the overnight hours. Will likely see increasing coverage of the precipitation as the low level jet strengthens a bit ahead of the low...though the strongest moisture convergence will be back in the cold sector over Kansas and far northwest Missouri. P-Wats are between 1.5 and 2 inches and warm cloud depth is 12,000ft plus so this convection should be pretty efficient at producing rain. That being said, it looks like the showers and storms will be moving, not training so I think the heavy rain threat will be minimal. Models are suggesting that there could be a break in the precip for our area early tomorrow morning as the warm advection wing moves north into Iowa. Some of the CAMS do keep convection going through the night into Tuesday morning ahead of the cold front...but think it's most likely we'll see a weakening area of showers and a few storms well ahead of the front left over from tonight's convection over the eastern Plains and southwest Missouri. The low should be just southwest of the STL Metro area by about 18Z tomorrow. CAMS are showing a broken line of thunderstorms developing on the front during the early afternoon and this looks reasonable. Forecast instability on the GFS is not particularly impressive at only around 1000 J/Kg of MLCAPE...though 0-6km bulk shear ahead of the front is 45-50kts which should be enough to get storms spinning. All things being equal, the severe threat should be minimized by the low instability, but if we get some breaks in the clouds on Tuesday afternoon and decent insolation, the instability could be quite a bit higher than forecast. Carney .LONG TERM... (Tuesday Night through Next Monday) Issued at 340 PM CDT Mon Oct 9 2017 Period begins with models in fairly good agreement as a negatively tilted trof pulls thru the area. This trof will weaken Tues night into Wed as it moves into the Great Lakes region. Precip shud be confined to the northern and eastern portions of the CWA by Tues evening with the precip moving out of the CWA around or shortly after Midnight Wed. Cooler and drier weather is expected thru Thurs as a large sfc ridge builds into the area. With cyclonic flow on Wed, albeit weak, expect a fairly extensive area of stratus across at least the nrn two- thirds of the CWA on Wed. Some uncertain as to how quickly these clouds will clear out Wed night, or if they will at all. If they do, going temps Wed night may be too warm across nrn and ern portions of the CWA where clouds are currently expected to linger longer. These clouds shud clear out Thurs at the latest as sly flow returns and the 850mb wrmfnt lifts out of the area. Temps are expected to warm quickly Fri and into the weekend as heights rise with an upper ridge building into the area. A fast moving trof will bring a chance for precip Sat into Sun. The GFS is a fast outlier with the sfc low compared to the ECMWF/GEM. Have trended PoPs toward the ECMWF/GEM solns, however, have also kept some slight chance PoPs to account for the faster GFS. Tilly && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 621 PM CDT Mon Oct 9 2017 SPECIFICS FOR KUIN, KCOU: There are two opportunities for precipitation during the valid TAF period. 1) SHRA/TSRA are expected to develop after 10/03z near a warm front as it lifts through the area. 2) Additional SHRA/TSRA are expected to develop after 10/16z ahead of an approaching cold front. MVFR to IFR stratus is also expected to develop and spread northward overnight. The stronger surface wind field should tend to favor stratus tonight, but areas of fog may also develop. SPECIFICS FOR KSTL, KSUS, KCPS: There are three opportunities for precipitation during the valid TAF period. 1) A small cluster of TSRA was moving northward towards the St. Louis metro area at TAF issuance and will likely reach the vicinity of the terminals within the first 0-2 hours of the valid TAF period. 2) SHRA/TSRA are expected to develop after 10/03z near a warm front as it lifts through the area. 3) Additional SHRA/TSRA are expected to develop after 10/16z ahead of an approaching cold front. In addition to the convection, MVFR to IFR stratus is expected to develop and spread northward, reaching the St. Louis area terminals after 10/06z. MVFR/IFR fog is also possible, especially if the early evening thunderstorm cluster is followed by several hours of clear skies before the stratus develops. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 9, 3:45 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 345 PM CDT Mon Oct 9 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 345 PM CDT Mon Oct 9 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong to severe thunderstorms are possible on Tuesday across parts of eastern and southeast Missouri and southwest Illinois. The threat is primarily in the afternoon and early evening for large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Tilly
In the hours before
Special weather statement, Oct 9, 7:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
703 PM CDT MON OCT 9 2017
ILZ101-102-MOZ064-100045-
St. Clair IL-Monroe IL-St. Louis City MO-
703 PM CDT MON OCT 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...AND
NORTHWESTERN ST. CLAIR COUNTIES AND SOUTHEASTERN ST. LOUIS CITY UNTIL
745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain, moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, East St. Louis, Collinsville, Fairview
Heights, Cahokia, Swansea, Waterloo, Columbia, Centreville,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Cahokia Parks
Airport, Lemay, Oakville, Mehlville and Fairmont City.
This includes Interstate 64 in Illinois near exit 9.
This also includes Scott Joplin Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3827 9012 3829 9030 3845 9029 3853 9026
3853 9027 3855 9027 3855 9028 3867 9027
3867 9018 3866 9018 3866 8996
TIME...MOT...LOC 0003Z 188DEG 30KT 3837 9022
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:18 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 42 min |
| Oct 9, 7:58 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 47 min |
| Oct 10, 5:27 AM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 48 min |
| Oct 10, 2:41 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 49 min |
| Oct 10, 3:25 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 38 min |
| Oct 9, 8:44 PM CDT | Special Weather Statement | LSX | Macoupin | 46 min |
| Oct 10, 2:30 AM CDT | Special Weather Statement | LSX | Bond | 45 min |
| Oct 10, 4:02 PM CDT | Special Weather Statement | LSX | Washington | 43 min |
| Oct 10, 4:28 PM CDT | Areal Flood Advisory | LSX | Macoupin, Madison, Montgomery, Saint Clair | 4 hr |
Nearby
Special Weather Statements in Missouri, 2017Special Weather Statements in Illinois, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.